Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 11, NWS Gaylord, MI

June 10, 202320 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Jun 10, 2023, 3:13 AM EDT for 20 counties in Michigan. It took effect at Jun 10, 2023, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2023, 3:13 AM EDT (07:13 UTC)
In effect from
Jun 10, 2023, 10:00 AM EDT
Expired
Jun 10, 2023, 8:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 31 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS83 KAPX 100713
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
313 AM EDT Sat Jun 10 2023

MIZ020>036-041-042-099-101515-
/O.NEW.KAPX.FW.W.0011.230610T1400Z-230611T0000Z/
Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-
Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Charlevoix-
313 AM EDT Sat Jun 10 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR MUCH OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...The majority of northern lower Michigan.

* TIMING...Late this morning through early this evening.

* WIND...Southwest winds this morning turn out of the northwest
  this afternoon at 8-15 mph. Gusts as high as 20 mph.

* HUMIDITY...As low as 20 to 35 percent.

* TEMPERATURES...Highs in the mid-70s to mid-80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
435 
WWUS83 KAPX 101419
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1019 AM EDT Sat Jun 10 2023

MIZ020>036-041-042-099-102300-
/O.CON.KAPX.FW.W.0011.000000T0000Z-230611T0000Z/
Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-
Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Charlevoix-
1019 AM EDT Sat Jun 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR MUCH OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...Most of northern lower Michigan.

* TIMING...Through early this evening.

* WIND...Southwest winds this morning turn out of the northwest
  this afternoon at 8-15 mph. Gusts around 20 mph.

* HUMIDITY...As low as 20 to 35 percent.

* TEMPERATURES...Highs in the mid-70s to mid-80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JZ
028 
WWUS83 KAPX 101855
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
255 PM EDT Sat Jun 10 2023


MIZ020>024-099-102000-
/O.CAN.KAPX.FW.W.0011.000000T0000Z-230611T0000Z/
Leelanau-Antrim-Otsego-Montmorency-Alpena-Charlevoix-
255 PM EDT Sat Jun 10 2023

...RED FLAG WARNING IS CANCELLED FOR PART OF NORTHERN LOWER 
MICHIGAN...

The National Weather Service in Gaylord has cancelled the Red
Flag Warning for Leelanau, Antrim, Otsego, Montmorency, Alpena,
and Charlevoix Counties.

$$

MIZ025>036-041-042-110000-
/O.CON.KAPX.FW.W.0011.000000T0000Z-230611T0000Z/
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
255 PM EDT Sat Jun 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR MUCH OF NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...Part of northern lower Michigan.

* TIMING...Through early this evening.

* WIND...Southwest winds this morning turn out of the northwest 
  this afternoon at 8-15 mph. Gusts around 20 mph.

* HUMIDITY...As low as 20 to 35 percent.

* TEMPERATURES...Highs in the mid-70s to mid-80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 10, 3:07 AM EDT, 6 minutes earlier.

Area forecast discussion, Jun 10, 3:07 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
307 AM EDT Sat Jun 10 2023

.NEAR TERM...(Today through Tonight)
Issued at 305 AM EDT Sat Jun 10 2023

High Impact Weather Potential: Extreme fire danger today.

Pattern Synopsis/Forecast: Early this morning, closed upper-level
low pressure and attendant broad area of surface low pressure remain
situated across the northeast CONUS and southeast Canada, which will
make slow but steady eastward progress off the coast today. A
secondary shortwave currently diving south near James Bay will
arrive into the Great Lakes later today as surface high pressure
builds well upstream across south-central Canada under amplified
upper-level ridging. A moisture starved cold front making headway
into eastern upper Michigan will gradually trek northwest to
southeast across the forecast area today before clearing southeast
tonight. That baroclinic zone will provide the focus for low
pressure to ride along as we head through the remainder of the
weekend.

Primary Forecast Concerns: Fire danger and precip chances today
through tonight.

Focus initially revolves around continued dry conditions and very
high to extreme fire danger. High temperatures today expected to
largely range from the mid 70s to mid 80s across northern lower with
attendant RH values falling below 25 percent in the typically drier
areas of north-central and northeast lower Michigan. Even those
across far northwest lower will approach critical thresholds...as
has been the case for much of this past week. Initial west-
southwest winds will veer more northwest midday through this
afternoon behind the aforementioned cold frontal passage with a
few gusts of 15-20 mph probable. Given the above, along with
incredibly dry fuels and coordination with land management, will
go ahead and hoist another Red Flag Warning for all of northern
lower Michigan late this morning through early evening.

Otherwise, secondary focus revolves around low precip chances.
Expecting chances today to largely be hinged to support provided by
that cold front and really be isolated to scattered/hit and miss in
nature...with many locations across northern Michigan remaining
completely dry. Guidance derived soundings continue to display low-
level inverted-V profiles with lots of dry low-level air (I guess
implied given the Red Flag Warning above) with the end result being,
even for those that do see brief shower activity, it likely won't be
enough to make a dent in those dry conditions. Suppose a few rumbles
of thunder can't entirely be ruled out, mainly along/south of M-72
this afternoon and early evening with elevated instability topping
out around 200 J/kg.

Heading through tonight, lower confidence prevails as low pressure
across the Plains and mid-MS Valley gathers steam along that
baroclinic zone now positioned to our south. While current
confidence supports most of the forecast area remaining
precipitation-free, some higher pops will creep into areas along and
south of M-72, especially after midnight as upstream convection
across central/southern WI tries to make a run across Lake Michigan
tonight. Would expect more refinement to this today.  Low
temperatures tonight generally ranging from the mid-40s in the
coolest spots to the low-/mid 50s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 305 AM EDT Sat Jun 10 2023

HIGH IMPACT WEATHER POTENTIAL: Minimal...

PATTERN SYNOPSIS/FORECAST:

North American ridging beginning to rebound over western
Canada...with flow becoming northwesterly over Ontario as shortwave
energy slides down along the west coast of Hudson Bay. Additional
trough energy near CA...with the longer-wave troughing over the
north central Pacific beginning to dig and amplify the pattern. NW-
SE oriented deformation axis more or less over the center of the
country...along which the bulk of the deeper moisture and convective
activity are located as of 3z. Some of this moist axis branches off
to the NE, extending up into James Bay along the incoming shortwave
trough...though trends in water vapor imagery...as well as
cooling/dissipating cloud tops on IR...associated with previous
convective activity ahead of the BCZ...suggest the incoming moisture
is (unfortunately) struggling to overcome the antecedent dry
atmosphere that has had a hold on the Upper Great Lakes for some
time now. Looks like pretty good cold advection in the wake of the
incoming SW-NE oriented low-level BCZ, where 850mb temps hang out in
the single digits above zero near Hudson Bay. Surface high pressure
still trying to hold on over the Midwest...with BCZ along the
perimeter of the flow from the Plains down into FL remaining largely
stationary.

Still looking for that trough to dig into a closed upper low over
the Midwest this weekend into early next week. Energy off the West
Coast to slowly slip inland...and also expecting that trough over
the north central Pacific to shift eastward...which appears to shift
the ridge axis back over central Canada...as well as drive a small
niblet eastward over northern Canada through the short term. That
longwave trough over the Pacific looks to shift inland Monday...with
the pattern across western North America trying to become a little
more zonal for a change, at least for a time...as the southwestern
US trough continues to advance further into the CONUS as well. For
the Great Lakes region, with the upper low hanging more or less
overhead through the short term...expect things to remain generally
troughy and unsettled at the surface right on through the short
term. Still some uncertainty in the exact position of the upper
low...which will have some bearing on precip chances through the
period.

PRIMARY FORECAST CONCERNS: Rain chances...

Precip for Sunday is not as much of a sure bet as earlier thought
(not that it was necessarily a sure bet to begin with). A lot of
this is going to hinge on where exactly the upper low develops, and
how various niblets pivot through it. Suspect some of it ma)y also
hinge on whatever we are able to get today, as we will need to
moisten the preexisting dry conditions in order to be able to get
anything to persist into Sunday behind the boundary...which attm
appears to zip by to our south through the night.
Unfortunately...there are some signals for a potent dry slot behind
the front Sunday, which could put the kibosh on much of the precip
potential over the NW portion of the CWA (so again...exact track of
the system and upper low evolution will play a very critical role in
how far north anything is able to hold on). This being said...if we
are able to hold onto some low-level moisture Sunday...wouldn't be
out of the question to see some instability showers, especially
across the UP, as there are signals for 850mb temps to approach 0-
5C.

All this being said...for Sunday, best synoptically-driven precip
chances should be across NE Lower, closer to the boundary. If
the pivot point for this boundary ends up over NE Lower, which for
now, guidance seems to be hinting at...not out of the realm of
possibilities there could be some better rainfall down toward
Gladwin/Arenac counties, as they would remain under the rainfall
longer.

Sunday night into Monday...as niblets pivot around the upper
low...will look for moisture to also pivot around to the backside of
the upper low as a trowal feature develops. Again...precip
chances/locations will depend heavily on the position of the upper
low...as it is likely the deeper moisture and better forcing will
pivot around the center of the upper low. This being said...still
have to wonder if we won't see instability showers, as cold as this
upper low appears to be. As far as the heavy rain potential that we
have been monitoring for the last few days...I'm on the fence. I'd
love to cling to hope that everything will come together just right,
and the system will track just right for part of our area to get a
good, widespread, soaking rain...which isn't entirely out of the
realm of possibilities. However, aside from some potential for us to
be in a favorable position for synoptic heavy rain beneath the
trowal (if everything works out)...I'm struggling to see some of the
signals I'd typically look for with regard to heavy rain: deeper
warm cloud layer (which should be difficult to get since it's a cold
upper low), weak stability (save for beneath the dry slot, which
doesn't really help us if we're not able to tap into it), overly
anomalous pwats (we are somewhat anomalous...around an inch or so,
perhaps, if we tap the deeper moisture feed with this system)...
such that I'm reluctantly beginning to accept the idea that we may
not be as wet as we had earlier hoped. Not that there's not still
potential for instability showers during the day...because with this
cold upper low overhead, it's certainly possible...but signals are
just trending less and less favorable for that widespread rain we
were hoping for.

Otherwise, there is much higher confidence in a chilly start to next
week...as 850mb temps in the single digits above zero C would
support highs only in the 60s at best...and if we manage to stay
cloudier (which is possible), wouldn't be surprised if it was cooler
than that. With some potential for breezier conditions, especially
depending on where exactly the upper low and its resultant surface
reflection end up...could make it feel cooler. That being said...the
winds aloft should be a bit stronger than what we've been used
to...such that wherever the upper low ends up...and there is better
potential for those stronger winds aloft to mix down...wouldn't be
out of the question to see some gusts up over 20kts for a change.
Overall...should be a dreary start to the week...though given how
dry we've been, I think we'll take dreary for a change.

&&

.LONG TERM...(Monday night through Friday)
Issued at 305 AM EDT Sat Jun 10 2023

HIGH IMPACT WEATHER POTENTIAL: Minimal for now.

PATTERN SYNOPSIS/FORECAST:

Cold upper low should still be overhead Tuesday...which will lead to
another cool day and some additional potential for at least
instability showers, perhaps...though less certainty in the
widespread idea (again, depending on exactly where this system
tracks). There is increasing uncertainty for Wednesday...depending
on how the niblet expected to cross northern Canada will interact
with the departing troughing over us. Guidance does point toward
this niblet approaching us, though whether it just sideswipes us or
totally plows through us and impacts us for a couple days or
more...that is not clear attm. This will also have an impact on
temperatures for the latter part of the week, which is small beans
attm I suppose. Energy looks to move in off the Pacific for the
latter half of the week...pinching the ridge over central Canada yet
again...and attempting to shift the pattern...though there is still
so much uncertainty with the trough over us that it's unclear yet
how the end of next week will turn out...and will definitely not get
too cute with things for now, as guidance really just seems to be
struggling with the medium/longer range guidance right now.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM EDT Fri Jun 9 2023

A cold front will drop out of Central Canada and into Eastern
Upper Michigan overnight and will then proceed southward thru
Northern Lower Michigan on Saturday...providing small chances of
light showers and possibly a thunderstorm. Conditions will remain
VFR thru Saturday night despite lowering cigs and increasing
chances of precip. Light/variable winds overnight into Saturday
morning will become northerly at around 10 kts on Saturday.

&&

.MARINE...
Issued at 305 AM EDT Sat Jun 10 2023

Initial west-southwest winds this morning will gradually veer more
northwesterly midday into this afternoon behind a cold front that's
progged to trek northwest to southeast across northern Michigan.
While sub-advisory conditions are expected, this frontal boundary
may be enough to provide brief isolated to scattered showers and
perhaps a rumble of thunder. Potential for somewhat gustier winds
and low-end Small Craft Advisories returns Sunday and Monday, along
with periodic rain chances.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 10 AM this morning to 8 PM EDT this
     evening for MIZ020>036-041-042-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MJG
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...MJG
Hazardous weather outlook, Jun 10, 3:09 AM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 AM EDT Sat Jun 10 2023

MIZ016>018-020>036-041-042-086>088-095>099-110715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 AM EDT Sat Jun 10 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Extreme fire danger is expected today across much of northern lower
Michigan. Please see the latest Red Flag Warning for additional
details.

There is a slight chance of thunderstorms this afternoon into
tonight, mainly along and south of M-32. Severe thunderstorms are
not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-110715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 AM EDT Sat Jun 10 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a slight chance of thunderstorms this afternoon into
tonight on portions of northern lower Michigan's nearshore
waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.